Alert archive / Louisiana / Heat Advisories in 2021
Heat Advisory 13, NWS New Orleans, LA
NWS New Orleans, LA issued this heat advisory at Aug 19, 2021, 2:58 AM CDT for 12 parishes in Louisiana; Pearl River County, Mississippi. It took effect at Aug 19, 2021, 9:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2021, 2:58 AM CDT (07:58 UTC)
- In effect from
- Aug 19, 2021, 9:00 AM CDT
- Expired
- Aug 19, 2021, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS New Orleans, LA
Counties Assumption Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, Pearl River County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373 WWUS74 KLIX 190758 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 258 AM CDT Thu Aug 19 2021 LAZ037-039-046>050-056>061-063>065-071-072-075>078-MSZ077-080>082- 191600- /O.NEW.KLIX.HT.Y.0013.210819T1400Z-210820T0000Z/ St. Helena-Washington-Iberville-West Baton Rouge-East Baton Rouge- Ascension-Livingston-Assumption-St. James-St. John The Baptist- Upper Lafourche-St. Charles-Upper Jefferson-Upper Plaquemines- Upper St. Bernard-Upper Terrebonne-Northern Tangipahoa- Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany- Western Orleans-Eastern Orleans-Pearl River-Hancock-Harrison- Jackson- Including the cities of Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, Belle Chasse, Chalmette, Violet, Houma, Bayou Cane, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Mandeville, Covington, Lacombe, Slidell, New Orleans, East New Orleans, Crossroads, McNeil, Poplarville, Picayune, Bay St. Louis, Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, and St. Martin 258 AM CDT Thu Aug 19 2021 ...HEAT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 111 expected. * WHERE...Portions of southeast and southern Mississippi and southeast Louisiana. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
1 follow-up statement
329 WWUS74 KLIX 191826 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 126 PM CDT Thu Aug 19 2021 LAZ049-050-057-058-060-061-063-064-072-075>078-200230- /O.NEW.KLIX.HT.Y.0014.210820T1400Z-210821T0000Z/ /O.NEW.KLIX.EH.A.0002.210821T1400Z-210822T0000Z/ /O.CON.KLIX.HT.Y.0013.000000T0000Z-210820T0000Z/ Ascension-Livingston-St. James-St. John The Baptist-St. Charles- Upper Jefferson-Upper Plaquemines-Upper St. Bernard- Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany- Western Orleans-Eastern Orleans- Including the cities of Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Convent, Lutcher, Gramercy, Laplace, Reserve, Destrehan, Norco, Metairie, Kenner, Belle Chasse, Chalmette, Violet, Hammond, Robert, Ponchatoula, Mandeville, Covington, Lacombe, Slidell, New Orleans, and East New Orleans 126 PM CDT Thu Aug 19 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT FRIDAY... ...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...For the Heat Advisory, heat index values between 108 and 112. For the Excessive Heat Watch, dangerously hot conditions with heat index values in excess of 112 possible. * WHERE...Portions of southeast Louisiana. * WHEN...Between 9AM and 7PM CT each day. * IMPACTS...Extreme heat and humidity will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ LAZ037-039-046>048-056-059-065-071-MSZ077-080>082-200230- /O.NEW.KLIX.HT.Y.0014.210820T1400Z-210821T0000Z/ /O.CON.KLIX.HT.Y.0013.000000T0000Z-210820T0000Z/ St. Helena-Washington-Iberville-West Baton Rouge-East Baton Rouge- Assumption-Upper Lafourche-Upper Terrebonne-Northern Tangipahoa- Pearl River-Hancock-Harrison-Jackson- Including the cities of Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Pierre Part, Labadieville, Paincourtville, Thibodaux, Raceland, Larose, Houma, Bayou Cane, Amite, Kentwood, Roseland, Wilmer, Crossroads, McNeil, Poplarville, Picayune, Bay St. Louis, Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, and St. Martin 126 PM CDT Thu Aug 19 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT FRIDAY... * WHAT...For the Heat Advisory, heat index values between 108 and 112 expected. * WHERE...Portions of southeast and southern Mississippi and southeast Louisiana. * WHEN...Between 9AM and 7PM CT each day. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this heat advisory went out at Aug 18, 3:57 PM CDT, 11 hours 1 minute earlier.
Area forecast discussion, Aug 18, 3:57 PM CDT, 11 hours 1 minute before
Area Forecast Discussion National Weather Service New Orleans LA 357 PM CDT Wed Aug 18 2021 .SHORT TERM... Tonight through Friday... Tonight and Thursday, the summertime pattern is expected to dominate the region. Southerly surface winds will help to advect warm air and moisture advection into the region, which will help with lifting in the environment. PW values are expected to be around 2.0-2.1 inches during the daytime hours, based on the models, which is above the 75th percentile for the SPC sounding climatology. As a result, rainfall will be fairly efficient and rainfall rates will be high (1-3 inches) inside of thunderstorm development. Scattered showers and storms will be possible during the afternoon hours tomorrow, looking at the model consensus. Locally heavy rainfall will be possible inside of thunderstorm development, based on the parameters in the environment. Additionally, gusty winds (30-45mph) and frequent lightning will be a threat inside storms. There is some uncertainty tomorrow as well though. Trends in the models look similar to the air mass set up we had today, with higher cloud coverage, but higher dewpoint temperatures. There was also not as much mixing today as was forecasted, and cloud coverage was not as high as was expected. Consequently, heat index observation approached heat advisory criteria today with values approaching 108 degrees in several locations. Given that tomorrow we will have higher dewpoints with potentially equal or slightly greater cloud coverage, it will still be possible that heat index temperatures could be approaching the heat advisory criteria of 108 degrees or greater tomorrow if the rainfall coverage underperforms the model guidance. However for the time being, model consensus indicates more rainfall coverage tomorrow. Even with the forecasted higher dewpoints, this coverage should be enough to limit some of the heat index values and keep apparent temperatures below criteria in the low to mid 100s. However, if the model trends tomorrow morning are indicating lower cloud coverage / rainfall than previously thought, a heat advisory may be warranted. Regardless, the heat index value temperatures will still be above average in the low to mid 100s, so staying hydrated will be critical tomorrow. Heat will also be a concern on Friday. Southerly winds will help to advect warm air and moisture into the environment. Model consensus shows a robust ridge building over the area, which will keep rain chances minimal, especially in our Louisiana parishes. As a result, heat index values will be between 103 and 107, which is just below heat advisory criteria. It is possible that if the ridge is stronger than initially anticipated and the rainfall coverage stays low that the heat index values could overachieve model guidance. If that occurs, the heat index values could exceed 108 degrees. This is something that we will be monitoring for in the models over the next day or two. MSW .LONG TERM... Saturday through Tuesday... Saturday and Sunday, the upper level ridging is expected to persist over the area and progressively weaken. Overall rainfall chances will remain low (20-30%) through the weekend as a result with the best chances for rainfall along the MS coast and LA coastal areas. Southerly surface winds will act to enhance the warm air advection and moisture advection into the area. Due to the low rainfall coverage and strong high pressure over the area, heat will once again be a concern. Heat index values will be approaching or exceeding heat advisory criteria through the weekend with values in the mid 100s. It will be very important to stay hydrated when spending time outdoors this weekend. Particularly on Sunday, the risk of heat-related illness will be greater due to the cumulative effects of prolonged high heat stress conditions from the previous few days. Monday and Tuesday, a trough is expected to move off of the mid- Atlantic states, which could set up a boundary that extends into our area, mainly in the coastal areas of LA and MS. The models are still very uncertain as to the timing and placement of this boundary set up. But, it could lead to enhanced moisture and rainfall chances on Monday and Tuesday for our area, particularly along the coast. Currently the models have this boundary setting up more on Tuesday. If that is true, then the heat will still be a concern on Monday since there will still be ample moisture in the environment with southerly flow and lower cloud coverage. So, overall for Monday and Tuesday, there will be the potential for enhanced rainfall chances due to this trough moving off the Eastern US, which could cause some localized flash flooding issues. But if the trough ends up underachieving compared to the guidance then there will be a concern for heat and heat-related illnesses instead. It will be something worth monitoring as we head into the weekend. MSW && .AVIATION... 18Z TAF Package... VFR conditions prevail at all area airports. TEMPO groups will be possible this afternoon at some area airports that could cause MVFR conditions, including BTR, MSY, HUM, and HDC. Vicinity showers will be likely at all area airports this afternoon and early evening, which could cause temporarily lower ceilings and visibilities as well as 30 degree or greater wind shifts. VFR conditions are expected to return to area airports by the late evening hours tonight / early morning hours tomorrow and will persist through the end of the forecast period. MSW && .MARINE... Winds will be southerly to southeasterly and moderate (<15 knots) tonight through Wednesday. Wave heights will correspond to the wind speeds. MSW && .PRELIMINARY POINT TEMPS/POPS... MCB 74 91 73 92 / 40 70 10 30 BTR 75 91 74 92 / 40 70 10 30 ASD 77 93 76 94 / 40 50 10 30 MSY 80 94 79 95 / 40 50 10 30 GPT 78 91 76 92 / 40 40 10 30 PQL 77 92 75 92 / 40 50 10 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:26 PM CDT | Excessive Heat Watch | LIX | Orleans, Saint Bernard, Saint James, Saint John the Baptist, Saint Tammany | 24 hr |
| Aug 19, 1:26 PM CDT | Heat Advisory | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more | 30 hr |
| Aug 19, 4:38 PM CDT | Special Weather Statement | LIX | West Baton Rouge | 52 min |
| Aug 19, 5:06 PM CDT | Special Weather Statement | LIX | Saint Helena | 39 min |
| Aug 19, 6:45 PM CDT | Special Weather Statement | LIX | Amite | 45 min |
Nearby
Heat Advisories in Louisiana, 2021Heat Advisories in Mississippi, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.